Mathematische Annalen

, 343:247 | Cite as

Closed characteristics on non-compact hypersurfaces in \({\mathbb {R}^{2n}}\)

  • Jan Bouwe van den Berg
  • Federica Pasquotto
  • Robert C. Vandervorst
Open Access


Viterbo demonstrated that any (2n − 1)-dimensional compact hypersurface \({M \subset (\mathbb {R}^{2n},\omega)}\) of contact type has at least one closed characteristic. This result proved the Weinstein conjecture for the standard symplectic space (\({\mathbb {R}^{2n}}\), ω). Various extensions of this theorem have been obtained since, all for compact hypersurfaces. In this paper we consider non-compact hypersurfaces \({\mathbb {R}^{2n}}\) coming from mechanical Hamiltonians, and prove an analogue of Viterbo’s result. The main result provides a strong connection between the top half homology groups H i (M), i = n, . . . , 2n − 1, and the existence of closed characteristics in the non-compact case (including the compact case).


Homology Group Contact Type Smale Sequence Deformation Retract Closed Characteristic 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.



We thank Sigurd Angenent and Hansjörg Geiges for helpful discussions.

Open Access

This article is distributed under the terms of the Creative Commons Attribution Noncommercial License which permits any noncommercial use, distribution, and reproduction in any medium, provided the original author(s) and source are credited.


  1. 1.
    Angenent S.B., van den Berg J.B., Vandervorst R.C.: Contact and non-contact type Hamiltonian systems generated by second order Lagrangians. Ergodic Theory Dyn Syst 27(1), 23–49 (2007)MATHCrossRefGoogle Scholar
  2. 2.
    Benci V., Rabinowitz P.H.: Critical point theorems for indefinite functionals. Invent. Math. 52, 241–273 (1979)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bolotin S.V.: Libration motions of natural dynamical systems. (Russian) Vestnik Moskov. Univ. Ser. I Mat. Mekh. (6), 72–77 (1978) Google Scholar
  4. 4.
    Bott R., Tu L.W.: Differential Forms in Algebraic Topology. Springer, New York (1982)MATHGoogle Scholar
  5. 5.
    Bredon G.E.: Topology and Geometry. Springer, New York (1997)MATHGoogle Scholar
  6. 6.
    Buffoni B.: Periodic and homoclinic orbits for Lorentz–Lagrangian systems via variational methods. Nonlinear Anal. 26(3), 443–462 (1996)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Chang K.-C.: Infinite-dimensional Morse Theory and Multiple Solution Problems. Birkhäuser, Boston (1993)MATHGoogle Scholar
  8. 8.
    Crispin D.J., Toland J.F.: Galerkins method, monotonicity and linking for indefinite Hamiltonian systems with bounded potential energy. Calc. Var. Part. Diff. Equ. 23(2), 205–226 (2005)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Dold A.: Lectures on Algebraic Topology. Springer, New York (1972)MATHGoogle Scholar
  10. 10.
    Ekeland I., Hofer H.: Convex Hamiltonian energy surfaces and their periodic trajectories. Commun. Math. Phys. 113, 419–469 (1987)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Ginzburg V.L.: An embedding S 2n-1R 2n, 2n − 1 ≥ 7, whose Hamiltonian flow has no periodic trajectories. Int. Math. Res. Not. 2, 83–97 (1995) (electronic)CrossRefGoogle Scholar
  12. 12.
    Ginzburg V.L.: A smooth counterexample to the Hamiltonian Seifert conjecture in R 6. Int. Math. Res. Not. 13, 641–650 (1997)CrossRefMathSciNetGoogle Scholar
  13. 13.
    Hatcher A.: Algebraic Topology. Cambridge University Press, Cambridge (2002)MATHGoogle Scholar
  14. 14.
    Hirsch M.W.: Differential Topology. Springer, New York (1994)Google Scholar
  15. 15.
    Hofer H., Viterbo C.: The Weinstein conjecture in cotangent bundles and related results. Ann. Scuola Norm. Sup. Pisa Cl. Sci. 15(4), 411–445 (1988)MATHMathSciNetGoogle Scholar
  16. 16.
    Hofer H., Zehnder E.: Symplectic Invariants and Hamiltonian Dynamics. Birkhäuser, Basel (1994)MATHGoogle Scholar
  17. 17.
    Hofer H., Toland J.F.: Homoclinic, heteroclinic, and periodic orbits for a class of indefinite Hamiltonians systems. Math. Ann. 268(3), 387–403 (1984)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Hofer H., Toland J.F.: Free oscillations of prescribed energy at a saddle point of the potential in Hamiltonian dynamics. Delft Progr. Rep. 10(3), 238–249 (1985)MATHMathSciNetGoogle Scholar
  19. 19.
    Kalies W.D., Vandervorst R.C.: Closed characteristics of second-order Lagrangians. Proc. R. Soc. Edinburgh Sect. A 134, 143–158 (2004)MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Long Y.: Precise iteration formulae of the Maslov-type index theory and ellipticity of closed characteristics. Adv. Math. 154, 76–131 (2000)MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Munkres J.R.: Elementary Differential Topology. Princeton University Press, Princeton (1966)MATHGoogle Scholar
  22. 22.
    Offin D.: A class of periodic orbits in classical mechanics. J. Diff. Equ. 66, 90–117 (1987)MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Perera K.: Critical groups of pairs of critical points produced by linking subsets. J. Diff. Equ. 140, 142–160 (1997)MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Rabinowitz P.H.: Periodic solutions of Hamiltonian systems. Commun. Pure Appl. Math. 31, 157–184 (1978)CrossRefMathSciNetGoogle Scholar
  25. 25.
    Rabinowitz P.H.: Periodic solutions of a Hamiltonian systems on a prescribed energy surface. J. Diff. Equ. 3, 336–352 (1979)CrossRefMathSciNetGoogle Scholar
  26. 26.
    Struwe M.: Variational Methods. Applications to Nonlinear Partial Differential Equations and Hamiltonian Systems. Springer, Berlin (2000)MATHGoogle Scholar
  27. 27.
    Tanaka K.: Periodic solutions of first order singular Hamiltonian systems. Nonlinear Anal. 26, 691–706 (1996)MATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Tanaka K.: Periodic solutions for singular Hamiltonian systems and closed geodesics on non-compact Riemannian manifolds. Ann. Inst. H. Poincaré Anal. Non Linéaire 17, 1–33 (2000)MATHCrossRefGoogle Scholar
  29. 29.
    van den Berg J.B.: The phase-plane picture for a class of fourth-order conservative differential equations. J. Diff. Equ. 161, 110–153 (2000)MATHCrossRefGoogle Scholar
  30. 30.
    van den Berg J.B., Vandervorst R.C.: Second order Lagrangian twist systems: simple closed characteristics. Transactions AMS 354, 1393–1420 (2002)MATHCrossRefGoogle Scholar
  31. 31.
    Viterbo C.: A proof of Weinstein’s conjecture in \({\mathbb {R}^{2n}}\). Ann. Inst. H. Poincaré Anal. Non Linéaire 4, 337–356 (1987)MATHMathSciNetGoogle Scholar
  32. 32.
    Viterbo C.: Equivariant Morse theory for starshaped Hamiltonian systems. Trans. Am. Math. Soc. 311, 621–655 (1989)MATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Weinstein A.: Periodic orbits for convex Hamiltonian systems. Ann. Math. 108(2), 507–518 (1978)CrossRefGoogle Scholar
  34. 34.
    Weinstein A.: On the hypotheses of Rabinowitz’ periodic orbit theorems. J. Diff. Equ. 33, 353–358 (1979)MATHCrossRefGoogle Scholar

Copyright information

© The Author(s) 2008

Authors and Affiliations

  • Jan Bouwe van den Berg
    • 1
  • Federica Pasquotto
    • 1
  • Robert C. Vandervorst
    • 1
  1. 1.Department of MathematicsVrije Universiteit AmsterdamAmsterdamThe Netherlands

Personalised recommendations